Alert archive / New Mexico / Areal Flood Advisories in 2016

Areal Flood Advisory 310, NWS Albuquerque, NM

August 17, 2016Cibola County, New Mexico

NWS Albuquerque, NM issued this areal flood advisory at Aug 17, 2016, 4:24 PM MST for Cibola County, New Mexico. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Aug 17, 2016, 4:24 PM MST (23:24 UTC)
Expired
Aug 17, 2016, 6:30 PM MST
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County Cibola County, NM

The radar

The Albuquerque radar (KABX), 41 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WGUS85 KABQ 172324
FLSABQ

FLOOD ADVISORY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 PM MDT WED AUG 17 2016

NMC006-180130-
/O.NEW.KABQ.FA.Y.0310.160817T2324Z-160818T0130Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIBOLA-
524 PM MDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* ARROYO AND SMALL STREAM FLOOD ADVISORY FOR...
  EAST CENTRAL CIBOLA COUNTY IN WEST CENTRAL NEW MEXICO...

* UNTIL 730 PM MDT

* AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN DUE TO A SLOW MOVING THUNDERSTORM. EAST OF
  PAGUATE...RADAR ESTIMATES THAT UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN.

* LOCATIONS IMPACTED INCLUDE...
  LAGUNA PUEBLO...MESITA...PAGUATE AND ENCINAL. 

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 113 AND 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE DANGEROUS FLOWS
IN ARROYOS AND OVER LOW WATER CROSSINGS.
DO NOT ATTEMPT TO DRIVE THROUGH THESE WATERS.  WATER IN ARROYOS MAY
TRAVEL MANY MILES AND TAKE HOURS TO REACH
YOUR LOCATION FROM UPSTREAM RAIN AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3520 10719 3502 10710 3502 10740 3513 10740
      3515 10737

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this areal flood advisory went out at Aug 17, 2:29 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 17, 2:29 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
329 PM MDT WED AUG 17 2016

.SYNOPSIS...
A disturbance aloft has moved from the Four Corners region
eastward along the New Mexico-Colorado border over the past 24
hours. Atmospheric instability continues to exist in the vicinity
of this feature, and this is assisting the shower and thunderstorm
development over north central portions of New Mexico. Storms are
also stretching southwestward to the Gila wilderness along a
surface boundary with several storms moving very slowly, producing
locally heavy rainfall. The pattern will be very similar into
Thursday with storms favoring the northern and western mountains
of New Mexico. While moisture is not overly abundant, a few
localized heavy downpours will be possible. Temperatures will stay
close to seasonal averages through Thursday, cooling some in the
eastern plains of the state on Friday and Saturday as a cold front
brings more moisture.

&&

.DISCUSSION...
The mid tropospheric perturbation has retained a closed
circulation, and has moved into south central CO with a synoptic
scale pool of cooler temperatures aloft remaining in place.
Temperatures close to the core of the circulation are running
between -9 to -10C at 500 mb, and surface heating has quickly
produced steep temperature lapse rates. At the surface, some
surface convergence is still in place, stretching from roughly
the northeast highlands southwestward to the Gila. Meanwhile, the
mid tropospheric moisture has become focused over the west
central zones of NM. The overall placement of storms is
consequently quite similar to yesterday, however motion does
appear to be somewhat more consistently eastbound. Still, some
locally heavy rainfall has already been observed.

For Thursday, the remnants of the upper level circulation will
have lifted northeast farther away from NM, still leaving the
best mid level moisture over the western half of NM. Drier west
northwest surface flow will dig farther into NM on Thursday, and
this will cause the surface convergence zone to shift farther
east, just to the lee of the central mountain chain. This could
yield some isolated to scattered storm development in some zones
of the central mountain chain that have been bypassed the past
couple days. The highest coverage of storms would still be found
in the northern and western high terrain Thursday and Thursday
evening with minimal changes to temperatures.

Some model differences still exist on Friday, leaving some
uncertainty. Most of the uncertainties are focused on the back
door front that will slide down in association with the northern
stream long wave trough passage over the northern Great Plains.
Multiple embedded short wave troughs will disrupt the progression
of the front and its advancement toward NM. According to the GFS,
it still appears that an initial frontal push would encroach upon
far northeastern NM late Friday. This would lead to increased
storm initiation as upslope flow pushes over the eastern faces of
the Sangres and frontogenetical forcing enhances lift. The NAM
hints at this, but is a bit slower and weaker with the arrival of
the front. Past experience would lean toward the faster solution,
so the forecast has been built closer to the GFS in that regard,
but scattered storm coverage was also built into the east central
and southeastern plains to account for better boundary layer
moisture/instability that is finally getting pumped up from the
Gulf of Mexico.

The frontal push should gain some momentum into early Saturday,
possibly encroaching upon the Rio Grande near or shortly after
daybreak Saturday. Forecast models slow the progression of the
front during the day Saturday, stalling it somewhere between the
Rio Grande and the Continental Divide. Some surface convergence in
this area along with higher boundary layer moisture would
increase thunderstorm chances Saturday. Sunday would also see a
healthy coverage of storms if the surface convergence persists
over central NM as the GFS suggests and the juicy southeasterly
return flow persists over the plains.

Into Monday, surface winds will largely be southerly across NM
with a subtropical low still forecast to move inland off of the
Pacific. This would keep scattered to numerous storms across the
forecast area both Monday and into Tuesday.

52

&&

.FIRE WEATHER...
Weak upper low/trough over nrn NM/srn CO this morning will slowly
drift to the east tonight and Thursday. A stronger upper trough
will send a cold front into eastern NM as soon as late Friday
afternoon. The front will reach the east slopes of the central mt
chain Friday night, but the front may wash out Saturday before it
can reach the Continental Divide. High pressure aloft is forecast
for early next week, then a weak disturbance will drag itself over
the southern Rockies.

Storms have fired again today over the higher terrain of the north
and to a lesser extent the west, with movement generally to the east
around 5 to 15 mph. Decent wetting rain amounts will be rather
localized and gusty variable winds may accompany some of the storms
this afternoon and evening. Isolated activity may persist after
midnight but there should be an overall decrease after sunset.

Thursday may be a bit more active with a few cells possibly reaching
the far northeast. Best chances for wetting rain though will be
where it has been, over the western and northern high terrain.
Cells are forecast to move from west to east around 10 to 15 mph.

The focus for wetting showers and storms shifts to locales along and
east of the central mt chain Friday through Saturday night, thanks
to the previously mentioned cold front. Low level moisture will
slosh back into the plains during this time but it's uncertain how
far westward the low level moisture may push, and if it makes it to
the Continental Divide, it may be quite shallow.

Sunday into Tuesday, areas between the Continental Divide and the
Pecos Valley to be favored for wetting showers and storms, and later
next week there may be a downtrend in convective activity, once the
weak disturbance clears the state.

Temperatures will vary within a few degrees of normal through Friday
then cool 5 to 10 degrees below average in the east Saturday. Highs
Sunday and Monday to be a few degrees below average overall.
Overnight humidity recoveries will generally be good to excellent
although the northwest plateau could see some fair recoveries Friday
and Saturday nights. Vent rates good to excellent for most areas
through early next week, except for some pockets of fair to poor
rates north central and northeast Thursday and Friday, and across
the western and northern high terrain Sunday.

&&

.AVIATION...
18Z TAF CYCLE
Weak upper low/trough over nrn NM will allow for sct showers and
storms over nrn and wrn NM. Gusty outflow winds to around 40kt
and small hail will be most likely with the stronger storms along
with brief heavy rain and short lived MVFR cigs/vsbys and mt
obscurations. Convection expected to diminish aft 03Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  59  87  58  88 /  30  10  10   5
Dulce...........................  48  79  47  80 /  30  30  30  20
Cuba............................  50  80  49  81 /  40  40  30  20
Gallup..........................  54  84  53  83 /  30  40  30  20
El Morro........................  51  78  50  78 /  40  50  40  30
Grants..........................  53  81  52  82 /  30  40  30  20
Quemado.........................  55  80  53  80 /  40  50  30  30
Glenwood........................  62  88  62  88 /  40  30  20  20
Chama...........................  45  75  45  74 /  40  50  40  30
Los Alamos......................  57  78  60  79 /  30  40  40  30
Pecos...........................  50  80  51  80 /  30  40  30  40
Cerro/Questa....................  50  77  50  76 /  40  50  30  30
Red River.......................  43  71  44  70 /  50  60  40  50
Angel Fire......................  39  73  40  72 /  50  50  40  40
Taos............................  50  80  49  79 /  30  30  30  20
Mora............................  49  76  51  75 /  30  50  40  50
Espanola........................  55  84  54  84 /  20  20  20  10
Santa Fe........................  54  81  56  81 /  20  30  30  20
Santa Fe Airport................  53  84  55  84 /  20  20  20  10
Albuquerque Foothills...........  61  86  61  86 /  20  20  20  10
Albuquerque Heights.............  63  87  63  88 /  20  20  20  10
Albuquerque Valley..............  58  89  58  90 /  20  20  20  10
Albuquerque West Mesa...........  62  88  61  89 /  20  20  20  10
Los Lunas.......................  61  89  61  90 /  20  10  20  10
Rio Rancho......................  60  88  61  89 /  20  20  20  10
Socorro.........................  63  91  63  91 /  20  20  30  10
Sandia Park/Cedar Crest.........  56  80  56  80 /  30  20  30  20
Tijeras.........................  56  84  57  84 /  30  20  30  10
Moriarty/Estancia...............  49  83  52  85 /  10  20  30  20
Clines Corners..................  52  80  53  80 /  10  30  30  30
Gran Quivira....................  55  82  55  82 /   5  20  20  20
Carrizozo.......................  58  85  59  86 /   5  20  20  20
Ruidoso.........................  50  78  52  80 /   5  30  30  40
Capulin.........................  51  83  52  79 /  10  30  30  50
Raton...........................  52  85  53  81 /  10  40  30  50
Springer........................  55  86  57  83 /  10  30  30  40
Las Vegas.......................  50  83  52  82 /  10  30  30  40
Clayton.........................  58  88  59  84 /   0  20  20  30
Roy.............................  55  85  57  84 /   5  20  30  40
Conchas.........................  61  92  64  91 /   5  10  20  40
Santa Rosa......................  59  92  62  91 /   5  10  20  40
Tucumcari.......................  61  94  65  94 /   0   5  10  30
Clovis..........................  61  89  63  91 /   0   5   5  30
Portales........................  61  88  64  91 /   0   5   5  30
Fort Sumner.....................  61  88  63  90 /   0   5  10  30
Roswell.........................  63  93  65  96 /   5   5  10  30
Picacho.........................  57  86  59  87 /   5  20  20  30
Elk.............................  52  79  56  81 /   5  20  20  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

52
Hazardous weather outlook, Aug 17, 4:41 AM MST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 AM MDT WED AUG 17 2016

NMZ501>540-181145-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
541 AM MDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS NORTHERN AND WESTERN
NEW MEXICO THROUGH EARLY TONIGHT. STORMS WILL BE MOST NUMEROUS
OVER AND NEAR THE HIGHER TERRAIN AS WELL AS THE UPPER RIO GRANDE
VALLEY. STORM MOTIONS WILL GENERALLY BE TOWARD THE EAST OR
NORTHEAST AT 10 TO 15 MPH. SMALL HAIL...WIND GUSTS TO AROUND 40
MPH AND BRIEF LOCALLY HEAVY RAINFALL CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS CAN BE EXPECTED ON THURSDAY. AIR MASS
DRYING WILL THEN LIMIT THE OVERALL COVERAGE ON FRIDAY WITH THE
FOCUS FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD. A SEASONABLY
STRONG BACKDOOR FRONT WILL SURGE SOUTH AND WEST BEGINNING FRIDAY
NIGHT...BRINGING INCREASED THUNDERSTORM CHANCES TO THE EAST ON
SATURDAY AND MUCH OF THE CENTRAL AND WEST ON SUNDAY. A FEW STRONG
STORMS WILL BE POSSIBLE SATURDAY IN THE EAST...AND EAST OF THE
CONTINENTAL DIVIDE ON SUNDAY.

ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNING FOR
PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG
NMWX.

41

In the hours before

Special weather statement, Aug 17, 1:10 PM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
210 PM MDT WED AUG 17 2016

NMZ512-517-518-172045-
SANTA FE METRO AREA-LOWER CHAMA RIVER VALLEY-WEST SLOPES SANGRE DE
CRISTO MOUNTAINS-
210 PM MDT WED AUG 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA AND
NORTHWESTERN SANTA FE COUNTIES UNTIL 245 PM MDT...

AT 210 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
POJOAQUE...OR 7 MILES SOUTH OF ESPANOLA...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ESPANOLA...CHIMAYO...POJOAQUE...SANTA CRUZ...RIO CHIQUITO...
NAMBE LAKE...SANTA CLARA PUEBLO...CUARTELEZ...
CUNDIYO AND POJOAQUE PUEBLO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3578 10602 3589 10619 3613 10603 3596 10577
TIME...MOT...LOC 2010Z 218DEG 9KT 3589 10606

54

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 11:29 AM MSTAreal Flood AdvisoryABQMora, San Miguel91 min
Aug 17, 11:55 AM MSTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval110 min
Aug 17, 12:03 PM MSTAreal Flood AdvisoryABQBernalillo, Torrance117 min
Aug 17, 12:17 PM MSTAreal Flood AdvisoryABQMora, San Miguel, Santa Fe118 min
Aug 17, 1:10 PM MSTSpecial Weather StatementABQLos Alamos35 min
Aug 17, 1:43 PM MSTAreal Flood AdvisoryABQRio Arriba, Santa Fe107 min
Aug 17, 2:09 PM MSTAreal Flood AdvisoryABQSan Miguel2 hr
Aug 17, 2:33 PM MSTAreal Flood AdvisoryABQSocorro117 min
Aug 17, 3:53 PM MSTAreal Flood AdvisoryABQRio Arriba, Sandoval112 min

Nearby

Areal Flood Advisories in New Mexico, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.